Wisconsin, 2014

Extreme Cold in Wisconsin, March 2, 2014

March 2, 2014 · NWS MPX · 3 events in 3 counties and zones

The first days of March remained extremely cold, with wind chill values dropping to -35F or colder for several hours during the morning.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

The first days of March remained extremely cold, with wind chill values dropping to -35F or colder for several hours during the morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Mar 1, 10:43 PM CST, 4 hours 17 minutes earlier.

Area forecast discussion, Mar 1, 10:43 PM CST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1043 PM CST SAT MAR 1 2014

.UPDATE...

06Z AVIATION DISCUSSION ADDED BELOW.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 245 PM CST SAT MAR 1 2014

ANOTHER REINFORCING SHOT OF ARCTIC AIR ARRIVES OVERNIGHT ACROSS THE
REGION.  MORE WIND CHILL HEADLINES INTO SUNDAY.

LAST OF THE LIGHT SNOW IS EXITING TO THE SOUTHEAST THE REMAINDER OF
THE AFTERNOON. THE 1043 MB HIGH CENTERED OVER SOUTHERN
SASKATCHEWAN/EASTERN MONTANA...IS FORECAST TO NOSE ITS RIDGE
SOUTHEAST OVER THE AREA TONIGHT AND SUNDAY.  THIS WILL GRADUALLY DRY
OUT THE SOUTHERN THIRD OF THE CWA THIS EVENING.  WILL CONTINUE THE
SMALL CHANCE POPS TO THE FAR SOUTH EARLY.

TEMPERATURES ARE EXPECTED TO DROP OFF TO THE 20S BELOW ZERO IN THE
NORTHERN CWA LATE TONIGHT AND THROUGH THE TEENS ELSEWHERE.  NOT
RECORD LOWS BUT VERY COLD READINGS FOR THE FIRST PART OF MARCH. THIS
COMBINED WITH NORTHWEST WINDS AROUND 10 MPH...EXPECT WIND CHILLS TO
DROP OFF TO THE 35-45 BELOW ZERO RANGE NORTHWEST CWA...AND 25-35
BELOW ZERO THE SOUTHEAST PORTION OF THE AREA.  WIND CHILL WARNING
AND ADVISORY HEADLINES ALREADY ISSUED FOR THE OVERNIGHT/SUNDAY
MORNING. ANY SIGNIFICANT WARMING WILL BE LIMITED ON SUNDAY...BUT WE
WILL HAVE MORE SUNSHINE.  HIGHS WILL STRUGGLE...IT WILL BE A BATTLE
BETWEEN THE ARCTIC AIRMASS AND THE EARLY MARCH SUN.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 245 PM CST SAT MAR 1 2014

AT THIS POINT THERE DON/T APPEAR TO BE ANY SIGNIFICANT CONCERNS
FOR THE REMAINDER OF THE FORECAST PERIOD... ALTHOUGH THERE ARE
SEVERAL FEATURES WHICH WILL MOVE THROUGH THE REGION AND AT LEAST
BEAR SOME WATCHING AS THE WEEK UNFOLDS. THE MAIN STORY WILL BE A
MODERATION IN TEMPERATURES AS WE MOVE INTO THE MIDDLE PART OF THE
WEEK... WITH READINGS AT LEAST GETTING A BIT CLOSER TO NORMAL AND
PERHAPS ABOVE THE FREEZING MARK AT TIMES FROM THURSDAY THROUGH
SATURDAY. IN THE BIG PICTURE... THE GFS AND ECMWF ARE CONSISTENT
IN LIFTING THE EASTERN CANADA UPPER TROUGH NORTHEASTWARD BY
MIDWEEK... ALLOWING FOR ZONAL FLOW TO SETUP ACROSS THE NORTHERN
TIER OF THE CONUS. THAT LOOKS TO REMAIN IN PLACE INTO FRIDAY...
WITH SOME DISAGREEMENT BY THE FRIDAY-SATURDAY TIME FRAME... WITH
THE GFS INDICATING A BIT MORE IN THE WAY OF NORTHWEST UPPER FLOW
DEVELOPING ONCE AGAIN. HOWEVER... EVEN IF THAT OCCURS... IT LOOKS
TO KEEP THE HEART OF THE COLD AIR TO THE NORTHEAST FOR NOW.

ARCTIC HIGH PRESSURE WILL REMAIN ANCHORED OVER THE AREA SUNDAY
NIGHT THROUGH MOST OF MONDAY... KEEPING THINGS VERY COLD AND DRY.
BY MONDAY NIGHT WE SHOULD SEE A QUICKLY MOVING SHORTWAVE DROP
SOUTHEAST ALONG THROUGH THE AREA... BRINGING A CHANCE FOR SOME
LIGHT SNOW. A CHANCE FOR SLIGHTLY MORE MEANINGFUL SNOW LOOKS TO
FLIRT WITH THE AREA TUESDAY NIGHT INTO WEDNESDAY... BUT AT THIS
POINT EXPECT THE MEAT OF IT TO STAY TO OUR SOUTH AS THE ARCTIC
HIGH AND DRY AIR SHOULD BE HARD TO BUDGE. AS THE UPPER FLOW
BUCKLES DURING THE MIDDLE PART OF THE WEEK... WE/LL FINALLY GET
INTO MORE IN THE WAY OF BONAFIDE RETURN FLOW AND WARM ADVECTION...
SO WILL HAVE SEVERAL PERIODS OF LIGHT SNOW CHANCES AS LOW PRESSURE
DEVELOPS OVER THE HIGH PLAINS AND LIFTS NORTHEAST INTO ONTARIO. AT
THIS POINT... THE BEST FORCING LOOKS LIKE IT WILL FOCUS TO THE
NORTH OF US... BUT THERE IS ENOUGH UNCERTAINTY AND SPREAD IN THE
MODEL SOLUTIONS TO INCLUDE POPS FOR MUCH OF THE MIDDLE-END OF WEEK
TIME PERIOD. SUBSEQUENT FORECASTS WILL HOPEFULLY BE ABLE TO REMOVE
SOME OF THIS AS THINGS COME INTO BETTER AGREEMENT. IT DOES LOOK
LIKE WE/LL GET A SOMEWHAT MODIFIED ARCTIC AIR MASS DROPPING BACK
INTO THE REGION LATE FRIDAY INTO SATURDAY... BUT AS MENTIONED
EARLIER THERE ARE SOME DIFFERENCES IN ITS HANDLING BETWEEN THE GFS
AND ECMWF... AND BOTH KEEP THE TRULY COLD TEMPERATURES NORTHEAST
OF OUR AREA.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1037 PM CST SAT MAR 1 2014

ONLY CHANGE FROM 00Z TAF IS MID LEVEL CLOUDS ZIPPING ACROSS SRN
NODAK THAT WILL LEAD TO A CLOUDIER NIGHT ACROSS CENTRAL MN THAN
ORIGINALLY THOUGHT...BUT AT 10K FT IT WILL NOT MATTER MUCH FOR
AVIATION INTERESTS. OTHER THAN THAT...WINDS WILL REMAIN FAIRLY
CONSTANT IN BOTH SPEED AND DIRECTION UNTIL SUNDAY NIGHT WHEN THEY
WILL FINALLY START TO WEAKEN AS THE ARCTIC HIGH MOVES INTO MN.

KMSP...HIGH CONFIDENCE IN ALL ASPECTS OF TAF...WITH NO SIGNIFICANT
DEVIATIONS EXPECTED.

/OUTLOOK FOR KMSP/
MON...VFR. WINDS LGT/VRBL.
TUE...CHC MVFR/-SN EARLY. WINDS E 5 KTS.
WED...CHC MVFR/-SN. WINDS SE 5-10KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WIND CHILL ADVISORY UNTIL NOON CST SUNDAY FOR MNZ060>063-068>070-
     076>078-084-085-093.

     WIND CHILL WARNING UNTIL NOON CST SUNDAY FOR MNZ041>045-047>059-
     064>067-073>075-082-083-091-092.

WI...WIND CHILL ADVISORY UNTIL NOON CST SUNDAY FOR WIZ023>028.

     WIND CHILL WARNING UNTIL NOON CST SUNDAY FOR WIZ014>016.

&&

SHORT TERM...DWE
LONG TERM...
AVIATION...MPG
Hazardous weather outlook, Mar 1, 8:55 PM CST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
855 PM CST SAT MAR 1 2014

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
030300-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
855 PM CST SAT MAR 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

WIND CHILL VALUES OF 25 TO 45 BELOW ZERO WILL DEVELOP ACROSS THE
AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIND CHILL VALUES OF 25 TO 45 BELOW ZERO ARE EXPECTED FOR MUCH OF
THE AREA DURING THE OVERNIGHT AND MORNING HOURS FOR SUNDAY AND
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Barron

When
March 2, 3:00 AM CST to 9:00 AM CST
Where
Barron forecast zone
Reported by
AWOS
Coordinates
45.424, -91.848 (the zone’s center; the record gives no point)

Several sources of surface observations indicated that temperatures and wind speeds were cold enough to produced wind chill values of -35F or colder.

Extreme Cold/Wind Chill, Polk

When
March 2, 3:00 AM CST to 9:00 AM CST
Where
Polk forecast zone
Reported by
AWOS
Coordinates
45.461, -92.441 (the zone’s center; the record gives no point)

Several sources of surface observations indicated that temperatures and wind speeds were cold enough to produced wind chill values of -35F or colder.

Extreme Cold/Wind Chill, Rusk

When
March 2, 3:00 AM CST to 9:00 AM CST
Where
Rusk forecast zone
Reported by
AWOS
Coordinates
45.475, -91.133 (the zone’s center; the record gives no point)

Several sources of surface observations indicated that temperatures and wind speeds were cold enough to produced wind chill values of -35F or colder.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 493991, 493992, 493993.